Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2008, 7:53 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 7:53 AM EDT (11:53 UTC)
- Expired
- Aug 5, 2008, 10:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:30 AM EDT | FLASH FLOOD | 1 S Aspinwall, PA | WATER AT LEAST 8 INCHES DEEP FLOODING THE INTERSECTION OF ALLEGHENY BLVD AND WASHINGTON BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 051153
FFWPBZ
PAC003-051445-
/O.NEW.KPBZ.FF.W.0020.080805T1153Z-080805T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 1045 AM EDT
* AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM REPORTED OVER THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4059 7978 4056 7978 4055 7977 4055 7974
4053 7972 4041 7973 4053 8027 4057 8023
4062 8015 4067 8015 4066 7971 4062 7971
$$1 follow-up statement
000
WGUS71 KPBZ 051342
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT TUE AUG 5 2008
PAC003-051445-
/O.CON.KPBZ.FF.W.0020.000000T0000Z-080805T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
942 AM EDT TUE AUG 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
ALLEGHENY COUNTY...
AT 936 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORMS THAT PROMPTED THE WARNING HAD MOVED EAST.
HOWEVER...FLOODING FROM RUNOFF CAN BE EXPECTED. RAINFALL GAGE
REPORTS OF OVER 3 INCHES HAVE BEEN RECEIVED IN THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEXFORD...
RUSSELLTON...NATRONA HEIGHTS...GIBSONIA AND FRANKLIN PARK
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4059 7978 4056 7978 4055 7977 4055 7974
4053 7972 4041 7973 4053 8027 4057 8023
4062 8015 4067 8015 4066 7971 4062 7971
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:21 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 4:21 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 421 AM EDT TUE AUG 5 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE UPPER OHIO VALLEY REGION BRINGING SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT. && .NEAR TERM /THROUGH TONIGHT/... SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW WILL PUSH EASTWARD ACROSS THE REGION TODAY AND EARLY TONIGHT. CLOUD COVER FROM AREA OF CONVECTION CURRENTLY OVER SOUTHERN OH SHOULD LIMIT HEATING FOR A WHILE LATER THIS MORNING. BREAKS IN CLOUDS LATER ON TODAY ALONG WITH INCREASED LOW LEVEL MOISTURE SHOULD ALLOW STORMS TO REFIRE. PLAN TO GO WITH LIKELY POPS OVER THE EASTERN PART OF OUR FORECAST AREA AND HIGH CHANCE POPS WEST. WILL KEEP CHANCE POPS GOING INTO TONIGHT AS SYSTEM PULLS SLOWLY EASTWARD. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... MUCH OF THE FORECAST AREA SHOULD BE DRY WEDNESDAY...BUT WILL CONTINUE WITH SLIGHT CHANCE POPS ACROSS FAR SOUTHERN ZONES AS WEAK WAVE MOVES ALONG FRONTAL BOUNDARY. WEAK RIDGE OF HIGH PRESSURE EXPECTED TO BRING MAINLY DRY CONDITIONS FOR THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AN UPPER LOW WILL PROVIDE UNSETTLED WEATHER ACROSS THE REGION THROUGH THE WEEKEND. SURFACE HIGH PRESSURE RIDGE SHOULD SUPPRESS WIDESPREAD CONVECTION. HOWEVER...THE COLD AIR ALOFT SHOULD KEEP THE THE ATMOSHERE UNSTABLE ENOUGH TO ALLOW DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE BELOW NORMAL FOR THE PERIOD. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... ALOFT, UPPER RIDGE BREAKING DOWN AS UPPER TROF SWINGS SE. THIS WILL SUPPORT A COLD FRONT WHICH WILL PUSH ACROSS FORECAST AREA BY LATE DAY. IN ADVANCE OF FRONT, SHOWERS AND THUNDERSTORMS WITH SCATTERED MVFR-IFR. CURRENT NOCTURNAL THUNDERSTORM COMPLEX WILL SPREAD MID AND HIGH DECK CLOUDS EARLY IN PERIOD. FIRST CLUSTER IN WESTERN OHIO SHOULD CONTINUE TO PROPAGATE DOWN THE THICKNESS LINES AND MOVE TO THE SOUTHEAST. COULD AFFECT ZZV WITH SHOWERS AND POSSIBLE -TSRA. FIRST LINE CONVECTION MAY WEAKEN INTO THE EARLY MORNING HOURS AS IT APPROACHES MORE STABLE AIR AND LOW LEVEL JET RELAXES. HOWEVER, SECOND CLUSTER NOW ENTERING INDIANA ACTUALLY INCREASING AT THIS TIME WITH INCREASE IN LIGHTING AND COOLING CLOUD TOPS. TIMED THREAT OF PRECIP INTO MAJORITY OF OTHER TERMINALS AROUND 17-18Z OR SO AND HELD ONTO POSSIBLE VCTS INTO 20Z. BEHIND FRONT RETURN TO VFR THROUGHOUT FORECAST AREA ABOUT 01-03Z. EXTENDED...WEDNESDAY LOOKS LIKE VFR CONDITIONS AND THEN ON THURSDAY INTO FRIDAY ANOTHER DISTURBANCE DROPS SOUTHEAST WHICH COULD SPREAD SOME MVFR CONDITIONS ACROSS AREA. HIGH PRESSURE WILL SLOWLY BUILD EAST INTO SATURDAY WITH VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 5, 5:19 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 519 AM EDT TUE AUG 5 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-060930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 519 AM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT AS A COLD FRONT MOVES INTO THE REGION. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 5, 2:41 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 241 AM EDT TUE AUG 5 2008 OHZ048-057-050745- COSHOCTON OH-MUSKINGUM OH- 241 AM EDT TUE AUG 5 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MUSKINGUM AND COSHOCTON... AT 237 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A LINE OF THUNDERSTORMS 25 MILES WEST OF NEW GUILFORD...MOVING SOUTHEAST AT 40 MPH. THE STORMS COULD REACH THE WESTERN PORTIONS OF COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 315 PM TO 330 PM THIS MORNING. BE ALERT FOR VERY HEAVY DOWNPOURS, FREQUENT LIGHTNING, GUSTY WINDS AND POSSIBLY SMALL HAIL.
Special weather statement, Aug 5, 3:28 AM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 328 AM EDT TUE AUG 5 2008 OHZ057-050815- MUSKINGUM OH- 330 AM EDT TUE AUG 5 2008 ...THUNDERSTORMS... THUNDERSTORMS WILL MOVE INTO MUSKINGUM COUNTY BY 340 AM. AT 330 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS 4 MILES NORTH OF EAST FULTONHAM...MOVING SOUTHEAST AT 35 MPH. THE MOST ACTIVE STORMS WILL MOVE ACROSS THE EXTREME SOUTHWESTERN PART OF THE COUNTY BETWEEN WESLEY AND ROSEVILLE. LOOK FOR GUSTY WINDS TO NEAR 30 MPH...BRIEF HEAVY DOWNPOURS...FREQUENT AND DANGEROUS LIGHTING...AND POSSIBLY SMALL HAIL. ALSO...BE ALERT FOR PONDING OF WATER ALONG INTERSTATE 70 AND POOR VISIBILITY...ESPECIALLY WEST OF ZANESVILLE THROUGH 415 PM.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:32 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.